Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 3, 2019, 4:16 PM EST for Burke County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2019, 4:16 PM EST (21:16 UTC)
- Expired
- Mar 3, 2019, 5:00 PM EST
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 4:30 PM EST | HAIL 0.25 | Sardis, GA | SARDIS FIRE DEPT REPORTED BRIEF PEA SIZED HAIL AROUND 430 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 3:35 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
584
WUUS52 KCAE 032116
SVRCAE
GAC033-032200-
/O.NEW.KCAE.SV.W.0007.190303T2116Z-190303T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
416 PM EST SUN MAR 3 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Burke County in east central Georgia...
* Until 500 PM EST.
* At 416 PM EST, a severe thunderstorm was located near Perkins, or
15 miles southeast of Waynesboro, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 1100 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3295 8182 3295 8186 3293 8194 3295 8195
3310 8163 3309 8161 3305 8157 3306 8156
3304 8156 3291 8176
TIME...MOT...LOC 2116Z 247DEG 27KT 3292 8185
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HC2 follow-up statements
472
WWUS52 KCAE 032132
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
432 PM EST SUN MAR 3 2019
GAC033-032200-
/O.CON.KCAE.SV.W.0007.000000T0000Z-190303T2200Z/
Burke GA-
432 PM EST SUN MAR 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHEASTERN BURKE COUNTY...
At 431 PM EST, a severe thunderstorm was located near Sardis, or 12
miles south of Plant Vogtle, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 1100 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3291 8176 3298 8180 3310 8162 3305 8157
3306 8156 3304 8156
TIME...MOT...LOC 2131Z 246DEG 29KT 3296 8171
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HC544
WWUS52 KCAE 032151
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
451 PM EST SUN MAR 3 2019
GAC033-032200-
/O.EXP.KCAE.SV.W.0007.000000T0000Z-190303T2200Z/
Burke GA-
451 PM EST SUN MAR 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE COUNTY WILL
EXPIRE AT 500 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM EST for east central
Georgia...and central South Carolina.
LAT...LON 3291 8176 3298 8180 3310 8162 3305 8157
3306 8156 3304 8156
TIME...MOT...LOC 2150Z 247DEG 27KT 3301 8156
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:38 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 3, 1:38 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EST Sun Mar 3 2019
.SYNOPSIS...
An area of low pressure in the region will bring showers and
thunderstorms, some possibly severe late this afternoon and
evening. Behind the low, a cold front will move through the area
late tonight, ushering in cooler conditions. An upper
disturbance will maintain some cloudiness and a slight chance of
rain Monday night and early Tuesday. Drier and colder air
is expected to work into the region for Wednesday and Thursday,
with freezing temperatures expected in the late night and early
morning hours. A moisture return is expected Friday and
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern is the severe thunderstorm threat including
tornadoes late this afternoon and evening.
Showers and thunderstorms along and ahead of the strong cold
front will move from east to west and through the forecast area
mainly during the 400 pm to 1100 pm time frame. Strong shear is
associated with this system with h85 wind around 50 knots. Ahead
of the cold front a warm front boundary extends through the
area. There will be added shear and convergence associated with
this feature plus a deepening low tracking through the area.
Early afternoon instability was weak with surface-based LI
values about -2 and an area of CAPE around 1000 J/KG extended
through the southeast part of the forecast area. The instability
will likely increase a bit more with continued warm air and
moisture advection. The pattern support severe thunderstorms and
the strong shear indicate possible tornadoes. The guidance
consensus supports general rain totals near 1.5 of an inch.
The HRRR indicates precipitable water increasing to a little
over 1.5 of an inch. Heavy rainfall rates will occur with some
of the storms with training possible. Localized flooding will be
possible. The high-resolution models display the main line of
showers and thunderstorms pushing east of the area by 1100 pm.
Based on expected wind in the main line of showers and
thunderstorms plus the HRRR forecast of a 7-hour period of
gusts greater than 25 knots mainly in the more into the warm
sector southeast section late this afternoon and evening we have
posted a lake wind advisory.
Should still have some scattered showers behind the exiting
line after midnight, with drier air pushing in late tonight and
early Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A late season Arctic airmass will slowly move toward the Southeast
U.S. through mid week. A weak shortwave rotating around the base of
a deep upper trough over the Eastern U.S. will likely bring showers
or light rain to areas south of I-20 Monday Night into Tuesday
morning. Temperatures will average ten degrees or so below
climatology for early March Monday through Tuesday.
The center of the Arctic surface high settles over the region
Tuesday Night through Wednesday. Highs will struggle to get into the
mid to upper 40s on Wednesday with lows Wednesday morning will be in
the mid to upper 20s. Frost/freeze headlines will be needed
Wednesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another unseasonably cold night expected Wednesday Night with
lows in the mid to upper 20s. Frost/freeze headlines will be
needed. High temperatures will be noticeably warmer on Thursday
with the surface high moving offshore.
Medium range models differ to some extent on pattern evolution for
Friday through next weekend. The EC amplifies an upper ridge over
the Southeast U.S. more than the GFS which would lead to a drier
forecast. Will go with a model consensus for this time period which
would lead to unsettled conditions, especially north of I-20. There
is a higher chance for precipitation next Sunday with a cold
front forecast to move through the region.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Very strong wind may occur near any showers or thunderstorms
mainly late this afternoon and evening.
A warm front will lift northward ahead of a strong cold front.
The cold front will sweep through the region tonight. The front
will bring showers and thunderstorms to the terminals mainly
late this afternoon and evening.
The warm front lifting northward and increased mixing ahead of
the cold front should result in mainly an MVFR or VFR ceiling
before the main batch of showers and thunderstorms reaches the
area, but there will be scattered showers and thunderstorms and
associated restrictions. The main band of showers and
thunderstorms will likely affect the terminals during the 21z to
03z time frame based on radar trends and the high-resolution
models. This main band will be mainly associated with a strong
low-level jet. We have included low-level wind shear in the
terminals because of this jet. Used the NAM for the magnitude of
the shear. There will be a possibility of very strong wind
aloft mixing down in some of the stronger showers or possible
thunderstorms. Expect the main line of showers and thunderstorms
to be east of the terminals by 04Z with some scattered showers
continuing through 06Z. Outside of any lingering showers behind
the main line, visibilities should be VFR after 04Z given strong
mixing. Ceilings may be slower to improve overnight.
EXTENDED AVIATION OUTLOOK...Cloudiness on the backside of
developing offshore low pressure may result in restrictions
Monday night into Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EST tonight for GAZ040-
063>065-077.
SC...Lake Wind Advisory until midnight EST tonight for SCZ015-016-
018-020>022-025>031-035>038-041.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Mar 3, 10:23 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1023 AM EST Sun Mar 3 2019 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041530- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1023 AM EST Sun Mar 3 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon and evening. The storms could produce damaging winds, and possibly tornadoes. Also, please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Freezing temperatures expected late Tuesday night/early Wednesday morning, and again late Wednesday night/early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 3, 3:22 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EST SUN MAR 3 2019
GAZ077-032045-
Burke GA-
322 PM EST SUN MAR 3 2019
...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 345 PM EST....
At 320 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Midville, Midville International Airport and Di-
Lane Wildlife Management Area.
LAT...LON 3282 8226 3283 8231 3286 8230 3304 8198
3293 8192 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2020Z 244DEG 30KT 3277 8228
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:20 AM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 14 hr |
| Mar 3, 3:22 PM EST | Special Weather Statement | CAE | Burke | 23 min |
| Mar 3, 3:27 PM EST | Severe Thunderstorm Warning | CAE | Burke | 48 min |
| Mar 3, 4:29 PM EST | Tornado Warning | CAE | Burke | 19 min |
| Mar 3, 5:17 PM EST | Tornado Warning | CAE | Burke | 43 min |
| Mar 3, 6:00 PM EST | Tornado Warning | CAE | Burke | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.